Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 243, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 9, 2018, 12:22 PM CDT for Labette County, Montgomery County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 9, 2018, 12:22 PM CDT (17:22 UTC)
- Expired
- Oct 9, 2018, 12:54 PM CDT
- In force
- 32 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Labette County, KS, Montgomery County, KS
The radar
The Tulsa radar (KINX), 106 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 12:29 PM CDT | FUNNEL CLOUD | 4 Nnw Coffeyville, KS | REPORTED BY THE PUBLIC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 9, 12:17 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 372 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted.
070 WUUS53 KICT 091722 SVRICT KSC099-125-091815- /O.NEW.KICT.SV.W.0243.181009T1722Z-181009T1815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wichita KS 1222 PM CDT TUE OCT 9 2018 The National Weather Service in Wichita has issued a * Severe Thunderstorm Warning for... Southwestern Labette County in southeastern Kansas... Eastern Montgomery County in southeastern Kansas... * Until 115 PM CDT. * At 1221 PM CDT, a severe thunderstorm was located over Dearing, or near Coffeyville, moving north at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Coffeyville, Independence, Cherryvale, Dearing, Liberty, Sycamore, Coffeyville Airport and Independence Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into the basement or small central room in a sturdy structure. For your protection move to an interior room on the lowest floor of a building. Intense thunderstorm lines can produce brief tornadoes and widespread significant wind damage. Although a tornado is not immediately likely, it is best to move to an interior room on the lowest floor of a building. This storm may cause serious injury and significant property damage. && A Tornado Watch remains in effect until 800 PM CDT for southeastern Kansas. LAT...LON 3700 9551 3700 9580 3735 9576 3728 9548 TIME...MOT...LOC 1721Z 196DEG 42KT 3703 9574 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ CARUSO
1 follow-up statement
627
WWUS53 KICT 091754
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1254 PM CDT TUE OCT 9 2018
KSC099-125-091804-
/O.CAN.KICT.SV.W.0243.000000T0000Z-181009T1815Z/
Labette KS-Montgomery KS-
1254 PM CDT TUE OCT 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LABETTE AND
EASTERN MONTGOMERY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However gusty winds and heavy rain are still
possible with this thunderstorm.
A Tornado Watch remains in effect until 800 PM CDT for southeastern
Kansas.
LAT...LON 3700 9551 3700 9580 3735 9576 3728 9548
TIME...MOT...LOC 1752Z 196DEG 42KT 3741 9560
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 10:53 AM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Oct 9, 10:53 AM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1053 AM CDT Tue Oct 9 2018 ...11 AM Mesoscale Update... .MESOSCALE DISCUSSION... Issued at 1020 AM CDT Tue Oct 9 2018 Water vapor imagery this morning shows a negatively-tilted s/w over SE New Mexico, embedded within the larger upper trough over the WRN US. At the surface, an area of low pressure was located near Vance AFB. East of this low, the effective warm front extends east, roughly along or just south of the OK/KS border. As of this writing, instability is on the weaker side along and just north of this boundary, on the order of about 250-750 j/kg MUCAPE across SE KS. South of the warm front, it is more unstable with MUCAPE as high as 1200 j/kg per recent LAPS data. A QLCS is ongoing in the warm sector south of this boundary and has a history of producing damaging winds and a few tornadoes across central OK. As this QLCS continues to race NE, it will encounter the somewhat more stable airmass over SE KS. Despite the weaker instability in our CWA, the strong forcing should allow the QLCS to maintain its strength at least as far north as our counties bordering OK. In fact, as that QLCS interacts with the warm front, there may be a somewhat enhanced opportunity for brief spinup tornadoes. Going into the early afternoon hours, the SFC low and warm front should be able to lift further into SE KS, with increasing instability. 0-1km shear/helicity in the warm sector combined with modest 0-3km MLCAPE and low LCLs will continue to be favorable for tornado development along the QLCS as it continues to lift/develop NE across SE KS. Gusty/damaging winds will remain possible as well. It is worth noting that the short term models have been handling the ongoing QLCS fairly well, but are a bit too slow. The quicker arrival of the QLCS may limit the severe potential somewhat due to a lack of greater instability, but this will be monitored closely. - Martin && .SHORT TERM...(Today through Thursday night) Issued at 343 AM CDT Tue Oct 9 2018 Forecast Headline: Flood Watch Remains In Effect For All Areas Until 7 AM CDT Wednesday. Today-Early Wed Morning: A DEEP upper-deck trof remains parked from the Northern Rockies to along the AZ/NM state line while a 2nd, broad positively-tilted upper-deck wave is situated primarily from Alberta to the WA/OR state line. The 2nd wave, though still quite broad, will gradually strengthen today & tonight toward, then across, the Great Basin. This would finally force the initial wave east across the Southern Rockies late tonight with the deamplifying wave reaching KS, Western OK, & West TX early Wed morning. The evolving upper-deck pattern would drive a cold front E/SE across KS late tonight. This would, of course, drive the axis of heaviest rains & embedded thunderstorms east as well. The rain & embedded thunderstorms will clear most of KICT Country late Tue night with the rains confined to far Southeast KS early Wed morning. This has been consistent for about the past 3 days. Until then, heavy rains, accentuated by the embedded thunderstorms, would continue to cause further flooding across Central & eastern KS today & tonight. Therefore the Flood Watch remains unchanged in all respects. In Southeast KS the airmass destabilizes this afternoon as evidenced by MLCAPES that'll likely increase to around 2,000 J/KG. With deep-layer bulk shear increasing in response to the approaching initial wave to 45 to 50kts (per NAM) the severe thunderstorm potential is slowly increasing for Southeast KS this afternoon & this evening. While all 3 modes are possible, the greatest threats would be damaging winds & even a few tornadoes in addition to heavy rains. Wed-Thu Night: Quiet weather finally returns as the departing, & shearing, upper wave crosses the MS Valley, allowing a broad inverted surface ridge to spread from the Northern Plains to North TX. The intermission would be short-lived as a strong, positively tilted mid-upper wave surges E/SE from the Northern Rockies to toward the Northern Plains. At this time, light-moderate rains are expected to greatly increase across most of KS late Thu night with far Southeast KS the exception. .LONG TERM...(Friday through Monday) Issued at 343 AM CDT Tue Oct 9 2018 Next Weekend: Most of next weekend will be wet as the next compact surface low is scheduled to move across NM & into the TX Panhandle Fri & Fri night. This would induce strengthening isentropic ascent across KICT Country, especially Fri Night & Sat when the low would move along the Red River. Such movement would drag another cold front across most of KS, so we're in for another wet weekend. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 655 AM CDT Tue Oct 9 2018 IFR/LIFR cigs are likely to persist across central & south-central KS throughout the day. With widespread SHRA & embedded +TSRA MVFR vsbys are likely & may occasionally venture into IFR status. Across SE KS a major concern is SVR (+)TSRA potential late this afternoon & early this evening where prior to cold frontal passage airmass would quickly destabilize. While some hail may occur, the primary threats would be 50-60kt gusts & perhaps even a few tornadoes. As the cold front crosses KS, the almost customary SW- NNW windshift would occur although sustained speeds are not expected to exceed 15kts. IFR cigs will continue to be a major concern for most of the night. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 45 60 40 / 100 60 0 0 Hutchinson 64 43 58 38 / 100 40 0 0 Newton 68 44 58 38 / 100 70 0 0 ElDorado 71 45 59 38 / 100 80 0 0 Winfield-KWLD 72 46 61 40 / 100 80 0 0 Russell 52 39 55 35 / 100 20 0 0 Great Bend 54 40 56 36 / 100 20 0 0 Salina 63 43 57 36 / 100 50 0 0 McPherson 64 43 57 36 / 100 50 0 0 Coffeyville 77 52 64 42 / 100 90 0 0 Chanute 76 51 61 40 / 100 90 0 0 Iola 76 51 60 40 / 100 90 0 0 Parsons-KPPF 77 51 63 41 / 100 90 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday morning for KSZ032-033-047>053- 067>072-082-083-091>096-098>100. && MESOSCALE...RM SHORT TERM...EPS LONG TERM...EPS AVIATION...EPS
Hazardous weather outlook, Oct 9, 4:28 AM CDT, 7 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 428 AM CDT Tue Oct 9 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-100930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 428 AM CDT Tue Oct 9 2018 This Hazardous Weather Outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...Today and Tonight Widespread showers with embedded thunderstorms, many that will produce heavy rains, will continue in all areas today. Further flooding is certain. For further details, please refer to the Flood Watch and river flood warnings that are in effect. Severe thunderstorms remain possible across Southeast Kansas this afternoon and this evening. The primary threats would be 60 to 70 mph winds and even a few tornadoes. Although the heavy rain threat will slowly end in a west to east manner late tonight, river flooding will continue. River flood warnings and statements should be monitored closely! .DAYS TWO THROUGH SEVEN...Wednesday through Monday River flooding will continue in most areas the rest of the week. Be sure to check flood statements for further details and be listening for possibly further warnings. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across Southeast Kansas this afternoon and early this evening. Rainfall and flooding reports are always greatly appreciated. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Oct 9, 10:19 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1019 AM CDT TUE OCT 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 AM FLOOD 6 SSE COLWICH 37.71N 97.49W
10/09/2018 SEDGWICK KS BROADCAST MEDIA
SCHOOL BUS, IN THE DITCH NEAR THE COWSKIN CREEK FLOODING
ON MAPLE ROAD JUST WEST OF 119TH. BUS DRIVER ATTEMPTED TO
TURN AROUND TO AVOID DRVING THROUGH FLOODED ROADWAY. NO
CHILDREN ON BOARD. DRIVER UNHURT.
&&
BDKLocal storm report, Oct 9, 10:32 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1032 AM CDT TUE OCT 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 5 SW WINFIELD 37.22N 97.03W
10/09/2018 M4.72 INCH COWLEY KS COCORAHS
0900 AM HEAVY RAIN 2 WSW ROSALIA 37.81N 96.65W
10/09/2018 M3.80 INCH BUTLER KS COCORAHS
0900 AM HEAVY RAIN 4 SSE LANGDON 37.80N 98.30W
10/09/2018 M3.34 INCH RENO KS COCORAHS
0900 AM HEAVY RAIN 2 W CONWAY SPRINGS 37.39N 97.68W
10/09/2018 M3.30 INCH SUMNER KS COCORAHS
&&
BDKLocal storm report, Oct 9, 10:42 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1042 AM CDT TUE OCT 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN MORAN 37.92N 95.17W
10/09/2018 M6.00 INCH ALLEN KS TRAINED SPOTTER
36 HOUR TOTAL.
&&
BDKLocal storm report, Oct 9, 10:44 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1044 AM CDT TUE OCT 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLOOD 4 NNE IOLA 37.99N 95.38W
10/09/2018 ALLEN KS TRAINED SPOTTER
COUNTY ROADS FLOODED. US 169 NORTH OF THE IOLA IS CLOSED
DUE TO FLOODING.
&&
BDKLocal storm report, Oct 9, 11:57 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1157 AM CDT TUE OCT 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM FLOOD 3 NE AUGUSTA 37.72N 96.94W
10/09/2018 BUTLER KS EMERGENCY MNGR
WATER OVER THE ROAD ON SW 70TH STREET NORTHEAST OF TOWN.
EAST OF OHIO STREET.
&&
BDKLocal storm report, Oct 9, 12:07 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1207 PM CDT TUE OCT 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 PM HEAVY RAIN 10 S LINCOLN 38.90N 98.15W
10/09/2018 M8.00 INCH LINCOLN KS PUBLIC
MEASURED EVENT TOTAL RAINFALL.
&&
KMBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 10:37 PM CDT | Areal Flood Warning | ICT | Chase, Greenwood | 58 hr |
| Oct 9, 12:21 AM CDT | Areal Flood Warning | ICT | Butler, Cowley | 36 hr |
| Oct 9, 10:36 AM CDT | Flash Flood Warning | ICT | Harper, Kingman | 4 hr |
| Oct 9, 12:34 PM CDT | Tornado Warning | ICT | Labette, Montgomery | 17 min |
| Oct 9, 12:41 PM CDT | Areal Flood Warning | ICT | Harvey, Reno, Sedgwick, Sumner | 24 hr |
| Oct 9, 12:45 PM CDT | Areal Flood Warning | ICT | Barton, Ellsworth, Lincoln, McPherson, Rice, Russell | 24 hr |
| Oct 9, 1:12 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 32 min |
| Oct 9, 4:27 PM CDT | River Flood Warning | ICT | Wilson | 10 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.